Steroids were once the only treatment option for some chronic conditions. Today, many other treatments exist, but doctors often stick with the tried-and-true steroids. There are good reasons for this: They are low-cost and readily approved by insurance companies.
But while generally safe for short-term use, long-term steroids pose significant dangers. When weeks on steroids turn into months, or years, the risks grow, and patients should ask questions.
My own experience offers a vivid case study. When I was diagnosed with ulcerative colitis, a form of inflammatory bowel disease (IBD), in the late 1970s, simple anti-inflammatory medications were initially effective. But I eventually had a severe flare, and I became allergic to the sulfa-based medication I’d relied on since my diagnosis at age 23.
And so at 35, I started prednisone (steroid) therapy for my severe abdominal pain and urgent diarrhea. It was a sure bet, my doctor assured me. As a general gastroenterologist, not an IBD specialist, he didn’t mention the risks of long-term steroid usage. Suddenly, I was 30 pounds heavier and experiencing virtually every side effect in the lengthy prescription insert.
Prednisone induces water retention and artificial hunger. No position felt comfortable; when sitting or standing, I felt bloated, and when lying down, I was hungry.
High steroid doses can also cause psychosis. This only happened to me once or twice, but that was once or twice too often. In one episode, I became outraged at my husband, who was using a new kitchen towel to do some heavy cleaning. I shook with uncontrollable anger. Though we laughed nervously when the episode subsided, I was scared; I didn’t know what was happening to me.
The public humiliations were even worse. As a woman, I had been indoctrinated to continually strive to look better, to be thinner. And female executives, no matter how casual the workplace becomes, are expected to present a polished, well-groomed appearance. I was a vice president of marketing at a major financial services company. Now, overnight, I became a caricature of myself. My face swelled up within a few days of starting steroid therapy. They call this “facial mooning”: The bottom of your face swells with trapped fluids, and your neck thickens. I looked like a chipmunk, with full, firm cheeks. The shocked looks from acquaintances only confirmed my fears.
Dark hair now grew along my jawline, and mutton chop sideburns stretched from my hairline. I plucked like mad but barely made a dent.
Another side effect was muscular loss in my thighs, which became so weak that climbing stairs was impossible. I could hide this by using elevators — until the day we traveled to an off-site company outing. My colleagues piled into a full-size van that was about 2 feet off the ground. I was the last to board. There was nothing to grab on to, and I slipped as I attempted to throw myself upwards — because my legs couldn’t handle the high step. I burst into tears and admitted I needed a step stool. Someone got me one from the back, probably kept there for senior citizen outings. I felt defeated. I couldn’t explain this to anyone, and I didn’t try. I eventually needed physical therapy to correct the negative impact to my kneecaps, which slid around in the absence of strong thigh muscles.
The skin on my shins thinned, making simple bruises startlingly painful. The skin of my calf burst open after I knocked against a sharp object — the first of many trips to urgent care centers for emergency stitches. But my skin healed so slowly that these never really worked. The result was intense scarring that I still bear years later.
Despite these terrible side effects, I stayed on the prednisone for one reason: It made my disease more manageable. I no longer had to leave meetings — including ones I was leading — to use the bathroom every 20 minutes. My 30-minute subway commute was easier. My abdominal pain and intestinal bleeding were mostly gone. But every time I tried to reduce my prednisone dose below 20 milligrams a day, the pain and urgent diarrhea returned, my doctor bumped me back up to 60 milligrams, and the side effects resumed.
This went on for two or three years. Eventually, I switched to a new doctor, who moved me from oral prednisone to budesonide enemas. Budesonide was a new form of steroids with fewer systemic side effects. But the thinning of my leg skin began and worsened during my budesonide enema era, so it still wasn’t benign. And several irritating symptoms persisted: night sweats, toenail fungus, tendonitis, swollen legs from walking too much or just standing still. Then I developed cataracts in my early 40s. “Those are steroid-induced,” my ophthalmologist told me when I finally went for surgery, due to their density and location.
All told, I was on prednisone or budesonide for almost 20 years. Today, after being off steroids for over a decade, all of these symptoms are gone.
How did I do it? In 2011, I began a new medication regimen, a combination therapy including an expensive biologic that was so effective I was finally able to stop the steroid enemas, a process that took 18 months. Despite the careful pace, I barely escaped hospitalization from adrenal insufficiency. I could be out walking — not far — and hit a wall of exhaustion, needing to sit down wherever I was. But I was lucky to ultimately completely withdraw from steroids.
Did I have other options during those 20 years? Not really. Surgery was not indicated for my form of IBD, and existing medications don’t work for all IBD patients. Before the combination therapy was developed, my choices were limited to anti-TNF biologics, which often failed me, or immunomodulators that sent me to the hospital with dangerous infections. Steroids were the only medication that kept me functioning. Bad as the side effects were, at least I wasn’t living on a toilet, in constant pain.
Fortunately, patients today have many more options than I did. For IBD, there are now JAK inhibitors, and multiple biologics and biosimilars, including some with different mechanisms of action beyond the original anti-TNFs. But these are extraordinarily expensive medications — most people can’t even contemplate taking them without insurance. As a result, steroids are still prescribed widely, even as these newer treatments with fewer side effects are available. Insurance companies frequently reject these newer medications, requiring that patients first try and fail steroids. But long-term steroid use dramatically changes a person’s life and should be a last resort. All too often, it isn’t.
Patients deserve more options, and insurers must streamline the approval process for covering them.
Despite my current successful treatment regimen, I still have fears for my future: that my current medication will someday fail, bringing steroids back into the picture. But I’m an optimist at heart. I’m hopeful that new treatments — or even cures — are on the horizon. And I will fight as hard as I can to never take long-term steroids again.
Judy Hoffstein is chief marketing and communications officer at the Crohn’s & Colitis Foundation.